Why the Regulatory Concerns on Drug-Induced QT Interval Prolongation?

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Withdrawal of Terodiline: A Tale of Two Toxicities

The QT interval on the ECG, measured from the beginning of the Q wave to the end of the T wave, represents the interval from the beginning of depolarization to the end of repolarization of the ventricular myocardium.


WHY THE REGULATORY CONCERNS ON DRUG-INDUCED QT INTERVAL PROLONGATION?

The QT interval on the ECG, measured from the beginning of the Q wave to the end of the T wave, represents the interval from the beginning of depolarization to the end of repolarization of the ventricular myocardium. Prolongation of QT interval is most frequently associated with prolonged repolarization following administration of class III antiarrhythmic drugs. This class of antiarrhythmic drugs is intended to act by blocking the repolarizing current mediated by potassium channels and produce their desired ther-apeutic effect by a moderate and controlled prolon-gation of ventricular repolarization, and therefore an increase in the myocardial refractory period.

However, excessive prolongation of ventricular repolarization, and therefore of the QT interval, can be proarrhythmic and degenerate into torsade de pointes, a ventricular tachyarrhythmia with a unique twist-ing morphology on the ECG. It is usually transient and self-terminating, lasting only a few seconds, and therefore is often asymptomatic. When sustained, however, the clinical manifestations of torsade de pointes include palpitation, syncope, blackouts, dizzi-ness and/or seizures. Torsade de pointes can subse-quently degenerate into ventricular fibrillation in about 20% of cases (Salle et al., 1985) and, not uncommonly, cardiac arrest and sudden death may be the outcome. The overall mortality associated with torsade de pointes is of the order of 10–17% (Salle et al., 1985; Fung et al., 2000). Clearly, the balance between the therapeutic antiarrhythmic and the poten-tially fatal proarrhythmic prolongation of QT interval is a very delicate one, and depends not only on the drug concerned and its plasma concentration, but also on a number of host factors. These include electrolyte imbalance (especially hypokalaemia), bradycardia, cardiac disease and pre-existing prolongation of QT interval. Females are at a greater risk, and the risk is further enhanced during the menstrual period.

Unfortunately, however, a number of non-antiarrhythmic drugs are found to possess this class III electrophysiological activity as part of their secondary (undesirable in this instance) pharmacological prop-erties. The number of drugs with ‘QT-liability’, and by inference a potential to induce torsade de pointes, continues to increase inexorably (Shah, 2002). The clinical and public health concerns on the potential of non-cardiac drugs to prolong QT interval and induce torsade de pointes have been eloquently summarized in an editorial (Priori, 1998). Concerns have legiti-mately been expressed that:

·        Almost every week a new agent is added to the list of drugs associated with acquired long QT syndrome (LQTS) and torsades de pointes (TdP). Despite this impressive number of reports, the awareness of this subject is still limited among medical professionals and

·        It is likely that prevention of drug-induced TdP will never be fully successful, because it is a moving target. A patient may not be at risk when therapy is initiated, and may become at risk 5 days later because

·        It is intuitive that when two or more agents sharing potassium-channel-blocking activity are simultane-ously administered, the risk of excessive prolongation of repolarisation is substantially increased.

·        The exclusion of potassium-channel-blocking proper-ties might be considered in the future as a requirement before new molecules are approved for marketing, and more strict warnings in the package insert of drugs with known repolarisation prolonging activity could be enforced.

Apart from the number of drug classes implicated, additional concerns arise from the size of the popu-lation at risk. The expression of IKr and other potas-sium channels is under the control of genes that are known to carry mutations responsible for expression of channels with diminished or dysfunctional capac-ity – the so-called ‘diminished cardiac repolarization reserve’. IKr  channels with mutations of the hERG β-subunit (encoded by the KCNH2 gene located on chromosome 7) or the MiRP1  β-subunit (encoded by the KCNE2 gene located on chromosome 21) very frequently conduct a repolarizing current of smaller amplitude,  and  in  consequence  the  repolarization process is delayed in individuals carrying these muta-tions (giving rise to congenital long QT syndromes of types 2 and 6 respectively). The most familiar clinical phenotypes of patients with potassium channel muta-tions are the Romano–Ward or Jervell–Lange-Neilsen syndromes, with ECG evidence of QT interval prolon-gation, and the propensity to develop potentially fatal cardiac arrhythmias including torsade de pointes. However, there is now abundant evidence that in view of the low penetration of many of the mutations of potassium channel genes, the size of the population carrying these mutations may be substantially larger than that diagnosed by ECG evidence of a prolonged QT interval. Relatively large numbers of individu-als who carry these ‘silent’ mutations of long QT syndrome genes have been identified, and despite a diminished repolarization reserve, they have a normal ECG phenotype (Priori, Napolitano and Schwartz, 1999). Nevertheless, because of the compromised repolarization reserve, they are at a greater risk of cardiac arrhythmias following administration of QT-prolonging drugs, even at doses that are clinically safe in non-carriers (Yang et al., 2002; Paulussen et al., 2004; Shah, 2004). It has been postulated that drug-induced long QT syndrome might represent a ‘forme fruste’ of the long QT syndrome.

It may be speculated whether some of the 12 patients with terodiline-induced proarrhythmias referred to earlier, and in whom there were no obvi-ous risk factors, might be carriers of potassium chan-nel mutations (clinically silent congenital long QT syndrome with a normal ECG phenotype). Genetic factors may also operate remotely through other mechanisms. For example, cardiac failure is the end result of many genetically (and non-genetically) determined cardiac diseases. Cardiac failure is typi-cally associated with down-regulation of potas-sium channels (Tomaselli and Zipes, 2004), and this will also increase the susceptibility of these patients to QT interval prolongation and proar-rhythmias. It is interesting to note that despite urinary incontinence, 27 of the 69 patients with terodiline-induced proarrhythmias discussed earlier were receiving diuretics, and 33 were in receipt of other cardioactive medications. Hypokalaemia induced by the diuretics, or electrophysiological activ-ities of the cardioactive medications, further potentiate the pharmacodynamic susceptibility of the patients concerned. In addition, patients with a wide range of non-cardiac diseases have a pre-existing prolonga-tion of QT interval, and therefore have an increased susceptibility to torsade de pointes by QT-prolonging drugs. These conditions include those associated with autonomic failure (as in diabetes or Parkinson’s disease), hypoglycaemia, cirrhosis and infection with human immunodeficiency virus.

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.